• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

FDA Drug Safety Podcast: Azithromycin (Zithromax or Zmax) and the risk of potentially fatal heart rhythms

Listen to This Podcast

Narrator: Welcome to the FDA Drug Safety Podcast from the Division of Drug Information. Today’s topic: Azithromycin (brand names: Zithromax or Zmax) and the risk of potentially fatal heart rhythms

LCDR Stephanie Begansky, a US Public Health Service pharmacist in the Division will provide you with additional information about this Communication.

LCDR Begansky: On March 12, 2013 the FDA issued a Drug Safety Communication warning the public that azithromycin can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm. Patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias. This communication is a result of our review of a study by medical researchers as well as another study by a manufacturer of the drug that assessed the potential for azithromycin to cause abnormal changes in the electrical activity of the heart.

The azithromycin drug labels have been updated to strengthen the Warnings and Precautions section with information related to the risk of QT interval prolongation and torsades de pointes. Information has also been added regarding the results of a clinical QT study which showed that azithromycin can prolong the QTc interval.

Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events.  FDA notes that the potential risk of QT prolongation with azithromycin should be placed in appropriate context when choosing an antibacterial drug: Alternative drugs in the macrolide class, or non-macrolides such as the fluoroquinolones, also have the potential for QT prolongation or other significant side effects that should be considered when choosing an antibacterial drug.

FDA released a statement on May 17, 2012, about a New England Journal of Medicine study that compared the risks of cardiovascular death in patients treated with the antibacterial drugs azithromycin, amoxicillin, ciprofloxacin, and levofloxacin, or no antibacterial drug.  The study reported an increase in cardiovascular deaths, and in the risk of death from any cause, in persons treated with a 5-day course of azithromycin compared to persons treated with amoxicillin, ciprofloxacin, or no drug. The risks of cardiovascular death associated with levofloxacin treatment were similar to those associated with azithromycin treatment.  

FDA will update health care professionals and the public with any relevant information that becomes available about azithromycin and the risk of abnormal heart rhythms.

Health care professionals should consider the risk of torsades de pointes and fatal arrhythmia when considering treatment options with azithromycin or alternative antibacterial drugs. Groups at higher risk include:

  • Patients with known prolongation of the QT interval, a history of torsades de pointes, congenital long QT syndrome, bradyarrhythmias, or uncompensated heart failure
  • Also patients on drugs known to prolong the QT interval
  • Patients with ongoing proarrhythmic conditions such as uncorrected hypokalemia or hypomagnesemia, clinically significant bradycardia, and in patients receiving Class IA or Class III antiarrhythmic agents.

Elderly patients and patients with cardiac disease may be more susceptible to the effects of arrhythmogenic drugs on the QT interval.

The potential risk of QT prolongation should be placed in appropriate context when choosing an antibacterial drug: Alternative drugs in the macrolide or fluoroquinolone drug classes also have the potential for QT prolongation or other significant side effects that should be considered when choosing an antibacterial drug.

Report adverse events involving azithromycin to the FDA MedWatch program at: www.fda.gov/MedWatch.

Narrator: Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. A link to this communication can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at druginfo@fda.hhs.gov.

And follow us on Twitter @FDA_Drug_Info for up to the minute important drug information.  Know the moment it happens. 

 

Contact FDA

Toll Free
(855) 543-3784, or
(301) 796-3400
Human Drug Information

Division of Drug Information (CDER)

Office of Communications

Feedback Form

10001 New Hampshire Avenue

Hillandale Building, 4th Floor

Silver Spring, MD 20993